Wildfire, Northeast Highlands
- When
- February 26, 6:00 AM MST to 11:00 AM MST
- Where
- Northeast Highlands forecast zone
- Property damage
- $157,000
- Reported by
- Emergency Manager
A fire developed at a residence along Scenic Road on the west side of Raton, NM around 500 am on February 26th. Sustained winds near 55 mph with wind gusts as high as 69 mph at the Raton Crews Airport and very dry conditions were sufficient to fan the blaze to a nearby home, a carport, and a tree down the street from the initial fire.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A fire developed at a residence along Scenic Road on the west side of Raton, NM around 500 am on February 26th. Sustained winds near 55 mph with wind gusts as high as 69 mph at the Raton Crews Airport and very dry conditions were sufficient to fan the blaze to a nearby home, a carport, and a tree down the street from the initial fire. The first home and carport were completely destroyed and the second home was partially damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 26, 3:00 AM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 AM MST THU FEB 26 2009 .DISCUSSION... ANOTHER DAY OF BREEZY TO WINDY CONDITIONS EXPECTED MAINLY ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AS A BROAD AND DIFFUSE WIND SPEED MAXIMUM PERSISTS OVER THE STATE IN ZONAL FLOW ALOFT. VERY LOW HUMIDITIES WILL AGAIN RETURN LATE THIS MORNING THROUGH THE AFTERNOON IN CENTRAL AND EASTERN AREAS CAUSING MORE FIRE WEATHER CONCERNS. A WEAK UPPER LEVEL TROUGH WILL CROSS THE CENTRAL ROCKIES NORTH OF NM TODAY...USHERING COOLER TEMPERATURES ALOFT AND SOME COOLING AT THE SURFACE AS WELL. HOWEVER...HIGHS WILL REMAIN 9 TO 18 DEGREES ABOVE NORMAL WITH THE HIGHEST DEVIATIONS IN THE EAST. FEWER HIGH TEMPERATURE RECORDS ARE LIKELY TO BE SET TODAY...WITH THE MOST LIKELY LOCATIONS BEING IN THE ABQ FOOTHILLS...MORIARTY...ROSWELL AND PORTALES. WINDS ALOFT WILL WEAKEN ENOUGH FOR A REPRIEVE FROM FIRE WEATHER CONCERNS FRIDAY THROUGH THE WEEKEND. A WEAK BACK DOOR COLD FRONT WILL DROP THROUGH THE PLAINS TONIGHT...BEFORE A STRONGER FRONT DROPS SOUTHWARD THROUGH THE ENTIRE AREA ON FRIDAY NIGHT. AS A RESULT...HIGH TEMPERATURES WILL DROP TO AS MUCH AS 9 DEGREES BELOW NORMAL IN THE EAST ON SATURDAY WHILE THE WEST REMAINS 6 TO 10 DEGREES ABOVE NORMAL. THE UPPER LEVEL TROUGH DRIVING THE STRONGER FRONT FRIDAY NIGHT MAY HELP TO TRIGGER A FEW SHOWERS IN THE NORTHERN MOUNTAINS AND NORTHEAST PLAINS FRIDAY NIGHT AS WELL...BUT LITTLE OR NO ACCUMULATION IS EXPECTED. A QUICK MOVING RIDGE OF HIGH PRESSURE WILL CROSS THE AREA ON SUNDAY WITH REBOUNDING TEMPERATURES. OTHERWISE...DRY WEATHER CONDITIONS WILL CONTINUE THROUGH THE FIRST PART OF THE COMING WORK WEEK. A TROUGH WILL DIG INTO THE PACIFIC NORTHWEST AS A STRONGER POLAR JET CROSSES NM MONDAY AND TUESDAY...BEARING MORE AND POSSIBLY MORE WIDESPREAD FIRE WEATHER CONCERNS. 44 && .AVIATION... VFR CONDITIONS WILL PREVAIL AT ALL AIRPORTS THROUGH TONIGHT AND BEYOND. WIND GUSTS BETWEEN 35 AND 50 KTS WILL BE POSSIBLE NEAR AND EAST OF MOUNTAIN TOPS ALONG THE CENTRAL MOUNTAIN CHAIN. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. 43 && .FIRE WEATHER... MODERATE TO STRONG WEST TO EAST FLOW ALOFT WILL PERSIST TODAY BUT THESE WINDS WILL TEND TO DIMINISH SOMEWHAT BETWEEN THIS MORNING AND THIS AFTERNOON. VERY LOW DAYTIME HUMIDITY AND BREEZY TO WINDY CONDITIONS WILL BE THE RULE TODAY FROM THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS BORDER WITH THE EXCEPTION OF THE FAR NORTHEAST PLAINS WHERE WINDS WILL BE IMPEDED SOMEWHAT FROM REACHING THEIR FULL POTENTIAL BY A WEAK WINDSHIFT THAT REACHES THAT AREA BETWEEN MIDDAY AND MID AFTERNOON. THE MOST CRITICAL COMBINATION OF LOW HUMIDITY AND STRONG WIND IS LIKELY FROM JUST EAST OF THE SANDIA AND MANZANO MOUNTAINS TO QUAY...CURRY...AND ROOSEVELT COUNTIES AS WELL AS UP THE INTERSTATE 25 CORRIDOR TO A LITTLE WAYS NORTH OF LAS VEGAS THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FROM LATE THIS MORNING THROUGH EARLY THIS EVENING FOR ZONES 103...107...AND 108. THE CONCHAS LAKE REGION MAY SEE BETWEEN 1 AND 3 HOURS OF CRITICAL CONDITIONS THIS AFTERNOON...BUT FARTHER TO THE NORTHEAST IN MOST OF HARDING AND UNION COUNTIES WIND SPEEDS ARE EXPECTED TO STAY BELOW CRITICAL. THEREAFTER A RIDGE OF HIGH PRESSURE WILL BEGIN TO BUILD IN FROM THE WEST FRIDAY NIGHT. FRIDAY WILL BRING LIGHTER WINDS TO MOST OF THE FORECAST AREA...THOUGH BETWEEN 1 AND 3 HOURS OF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN PORTIONS OF EAST AND CENTRAL TORRANCE COUNTY IN THE AFTERNOON. DRY CONDITIONS ARE FORECAST THROUGH AT LEAST THE WEEKEND WITH SOME SLIGHT POTENTIAL FOR MOISTURE TO SEEP INTO NORTHWEST NEW MEXICO EARLY NEXT WEEK. BUT NO HIGH OR EVEN MODERATE CHANCES OF REALLY SIGNIFICANT RAIN OR SNOW ARE IN THE FORECAST THROUGH AT LEAST TUESDAY. 43 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 64 32 60 27 / 0 0 0 0 GALLUP.......................... 62 24 61 20 / 0 0 0 0 GRANTS.......................... 65 23 62 21 / 0 0 0 0 GLENWOOD........................ 75 32 70 31 / 0 0 0 0 CHAMA........................... 53 18 51 14 / 0 0 5 10 LOS ALAMOS...................... 59 27 58 24 / 0 0 0 5 RED RIVER....................... 49 22 48 15 / 0 0 0 10 TAOS............................ 58 21 54 18 / 0 0 0 5 SANTA FE........................ 62 30 61 29 / 0 0 0 5 SANTA FE AIRPORT................ 64 31 63 28 / 0 0 0 5 ESPANOLA........................ 66 26 65 24 / 0 0 0 5 ALBUQUERQUE HEIGHTS............. 69 39 67 37 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 70 33 68 30 / 0 0 0 0 ALBUQUERQUE FOOTHILLS........... 68 40 66 38 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 70 36 68 33 / 0 0 0 0 SOCORRO......................... 75 34 72 29 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 57 31 58 28 / 0 0 0 0 MORIARTY/ESTANCIA............... 65 26 65 24 / 0 0 0 0 CARRIZOZO....................... 72 37 70 28 / 0 0 0 0 RUIDOSO......................... 65 35 63 28 / 0 0 0 0 RATON........................... 66 26 57 21 / 0 0 0 10 LAS VEGAS....................... 66 30 63 22 / 0 0 0 5 ROY............................. 66 32 59 25 / 0 0 0 5 CLAYTON......................... 70 30 56 23 / 0 0 5 10 SANTA ROSA...................... 76 33 70 28 / 0 0 0 0 TUCUMCARI....................... 78 33 69 29 / 0 0 5 5 FORT SUMNER..................... 78 32 72 24 / 0 0 0 0 CLOVIS.......................... 77 34 68 28 / 0 0 0 5 PORTALES........................ 80 32 69 23 / 0 0 0 5 ROSWELL......................... 86 43 78 38 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ103-107-108. && 44/43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST THU FEB 26 2009 NMZ001>021-026-271300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 7 PM MST FOR PARTS OF THE NORTHEAST HIGHLANDS...SANDIA/MANZANO AND GALLINAS MOUNTAINS AND EAST CENTRAL PLAINS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE POTENTIAL EXISTS FOR CRITICAL FIRE WEATHER CONDITIONS TO RETURN TO MUCH OF THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY...TUESDAY AND WEDNESDAY. STRONG WEST WINDS MAY BECOME QUITE WIDESPREAD ON WEDNESDAY...WHEN SPEEDS COULD REACH 25 TO 35 MPH WITH GUSTS TO 50 MPH EVERYWHERE EXCEPT THE NORTHWEST PLATEAU. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 44
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148616.